|Do HIV/HepC coinfected people need longer treatment with Interferon/ribaveron?
Jun 30, 2010
Dear Barbara, I have had hiv for 13 years,hep c for 5.I am aged 43.Undetectable HIV viral load(on meds)and cd4 of 660 when I started peg interferon/ribaveron 11 weeks ago.Now about 400. My hep c viral load was "high"(dont recall figure)when I started treatment.My liver biopsy was good,I only just qualified for treatment. My liver function had suddenly become very poor 12 months prior to treatment,ALT b/w 400 -500 ,GGT 250 (dont drink)high bilirubin,ast ect...(my ALT had been around 90 for 5 years) Several changes of HIV meds made no difference so it was decided by my liver specialist the HEP was responsible. I had also been feeling unwell most of this time with nausea and fatigue, so I started interferon. I have been told that despite my 3a genotype I must have 48 weeks of treatment because of my HIV. I had a positive pcr at 3 weeks . (no viral load done)but the LFTs have rapidly improved ,ALT at 10 weeks was 53 . I have very little energy and am very moody, anxious(mirtazapine is helping) and impulsive.I have quit work.I have not been able to exercise since starting treatment. Does research still support the theary that coinfected people with genotype 3a require 48 weeks of treatment ?
Response from Dr. McGovern
There is little data on whether a shorter course of therapy may be adequate in HIV-seropositive patients with genotype 2 or 3 infection. Relapse has been reported after six months of treatment, particularly in those with high baseline HCV RNA levels. However, one small study demonstrated that 17 of 20 coinfected patients with genotype 3 infection, who attained a rapid viral load response at four weeks, achieved clearance after six months of therapy.
So since it doesn't appear that you had clear cut evidence of viral clearance at 4 weeks and your baseline viral load was "high", a conservative approach of 48 weeks of treatment may be best. Your side effects will need careful follow-up. I would do your best to get some exercise since I find that my patients who do this fare better throughout the treatment course. Also stay well-hydrated! If you are low on fluids, this will make you feel dragged out.
PLS. HELP ME ANALYZE THE RESULT OF MY HUSBAND.
Hepatitis C Concerns
- Sore On Mouth During Seroconversion
- Sex With A Prostitute Afraid I Have AIDS
- Black Spots After Open Mouth Kissing Worried I Have HIV
- Burning Urethra After Touching Dried Semen Worried I Have HIV
- Fever After Vaginal Sex Worried I Have HIV
- Itchy Rash After Giving Oral Sex Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.